Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 13, 2021, 7:57 PM EDT for McDowell County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 7:57 PM EDT (23:57 UTC)
- Expired
- Aug 13, 2021, 8:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 40
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WWUS81 KRLX 132357
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
757 PM EDT Fri Aug 13 2021
WVZ033-034-515-140030-
Wyoming WV-Northwest Raleigh WV-McDowell WV-
757 PM EDT Fri Aug 13 2021
...Strong,heavy thunderstorms impacting portions of eastern McDowell
and southeastern Wyoming Counties through 830 PM EDT...
At 755 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gary, or 7 miles south of Welch, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Welch, Mullens, Gary, Northfork, Keystone, Anawalt, Kimball,
Maybeury, Elbert, Coalwood, Jenkinjones and Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this and other storms in
the area, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3735 8169 3755 8157 3762 8133 3756 8127
3754 8128 3751 8122 3750 8126 3746 8131
3742 8128 3741 8129 3742 8131 3732 8137
3732 8140 3728 8142 3725 8148 3726 8150
3723 8151 3722 8155
TIME...MOT...LOC 2355Z 229DEG 19KT 3733 8155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 13, 5:35 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 13, 5:35 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 535 PM EDT Fri Aug 13 2021 .SYNOPSIS... Upper level disturbances and a cold front bring isolated/scattered storms into Sunday. With an abundance of moisture, mainly from Fred, chances for convection will persist into midweek. && .NEAR TERM /THROUGH SATURDAY/... As of 535 PM Friday... Scattered showers and thunderstorms continue to move through the area this evening with any stronger storms being capable of producing damaging winds and heavy downpours. A Severe Thunderstorm Watch was issued around 5PM and will be in effect through 11PM tonight. Overall, things seem to be calming down for the area at the moment but will continue to monitor as the cold front continues to approach the area. Much of the area has been worked over from the storms earlier this afternoon, but there may be some potential ahead of this front for additional gusty winds and heavy downpours throughout this evening. Additionally, the Heat Advisory has been cancelled as temperatures have cooled around the area in the wake of the storms have moved through. As of 1210 PM Friday... Showers and storms will ramp up again today, with the approach of a surface cold front, which will move across the area tonight, and upper disturbances moving across the area. Still looking at the potential for strong/damaging wind gusts, particularly across the Ohio Valley region where dcape values are greater than 1000 J/kg. Heavy downpours are of course also expected, but with rather dry conditions overall, don't expect much in terms of a flooding risk, unless multiple rounds hit the same location in a short period of time. Tonight, areas of fog and or stratus. Saturday, more showers and storms are possible as frontal boundary slowly sags south, and upper disturbances move through the area. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 220 PM Friday... By Saturday night, the aforementioned frontal boundary will hang just to our south and meander there for the rest of this period. This will keep moisture around to promote showers and thunderstorms for mainly the elevated terrain along the mountains. This will be the case into Sunday at which point chances will spread across the CWA with likely POPs across the higher terrain causing temperatures to be slightly below seasonable. For Monday, surface high pressure backs off to the northeast allowing the opportunity for heights to fall consequently paving the way for possible diurnal showers and storms likely keeping temperatures at bay. Convection will likely spread into the evening as an upper level trough slides in from the northwest, therefore kept chance POPs and thunderstorm probability through the rest of the day and for the overnight. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 220 PM Friday... We have tropical depression Fred who will make landfall and track north eventually approaching the area on Tuesday. Long range models along with ensembles are having difficulty agreeing on the tracking therefore, accepted a blend of models from guidance which kept likely POPs and thunderstorm potential on the table through Tuesday. Depending on how fast Fred traverse to the north will depend on how Wednesday will turn out. Lacked confidence to go against guidance who gave chance POPs/thunderstorms through most of Wednesday and elevating them slightly for the afternoon/evening due to a developing upper level low. This feature will possibly bring in a frontal boundary, however this may change as high pressure makes a come back as models hint. Temperatures will remain right around a degree or two under the climatological norm for this period. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM Friday... Scattered showers and thunderstorms during the TAF period. Expect frequent lightning, brief heavy downpours, gusty erratic winds, and brief MVFR and IFR conditions in vicinity of storms. Some decrease in storm activity is expected after 02Z although isolated showers and storms will continue to be possible. After 05Z, there exists the possibility of widespread IFR or worse fog and stratus. Much of this will lift after 14Z, but showers and storms will continue across the area with local MVFR/IFR conditions at times. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of thunderstorms could vary from forecast. Development of fog and or stratus tonight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H M M M M L L L HTS CONSISTENCY H H H H M M M M M M M M BKW CONSISTENCY H H H H H H H H M L M L EKN CONSISTENCY H H H H H H H L H M H L PKB CONSISTENCY H M M M M M M M M L M M CKB CONSISTENCY H H H H M M M M H M M M AFTER 00Z SUNDAY... Brief IFR possible in thunderstorms each afternoon through at least Tuesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...SL/CG SHORT TERM...JZ LONG TERM...JZ AVIATION...SL
Hazardous weather outlook, Aug 13, 7:50 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 750 PM EDT Fri Aug 13 2021 KYZ105-VAZ003-004-WVZ005-013-015-024>027-033-034-515>520-150000- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan- Boone-Clay-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas- 750 PM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. There is a marginal risk for excessive rainfall tonight for isolated heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for excessive rainfall Saturday and Saturday night for heavier showers or thunderstorms hitting the same location multiple times. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-028>032- 039-040-521>526-150000- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 750 PM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. There is a marginal risk for excessive rainfall tonight for isolated heavier showers or thunderstorms hitting the same location multiple times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Local storm report, Aug 13, 5:52 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG NEW LEXINGTON 39.71N 82.21W
08/13/2021 PERRY OH 911 CALL CENTER
TREES DOWN ACROSS THE COUNTY INCLUDING IN
NEW LEXINGTON, CROOKSVILLE, SHAWNEE, AND
MONDAY CREEK.
&&
ABELocal storm report, Aug 13, 5:56 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
556 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 S BEVERLY 39.50N 81.63W
08/13/2021 WASHINGTON OH 911 CALL CENTER
NUMEROUS TREES DOWN FROM BARLOW TO LOWER
SALEM.
&&
ABELocal storm report, Aug 13, 6:21 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 ESE LAKE VESUVIUS 38.60N 82.60W
08/13/2021 LAWRENCE OH EMERGENCY MNGR
TREES DOWN ON CR 61 IN LAWRENCE TOWNSHIP,
STATE ROUTE 93 IN DECATUR TOWNSHIP AND
TOWNSHIP ROAD 208 BETWEEN IRONTON AND KITTS
HILL.
0255 PM TSTM WND DMG 2 ENE PROCTORVILLE 38.45N 82.35W
08/13/2021 LAWRENCE OH EMERGENCY MNGR
FALLEN TREE PARTIALLY ON A RESIDENCE.
&&Special weather statement, Aug 13, 7:25 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
725 PM EDT Fri Aug 13 2021
VAZ004-WVZ024-033-034-140000-
Buchanan VA-Wyoming WV-McDowell WV-Mingo WV-
725 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of north central
Buchanan, northwestern McDowell, southeastern Mingo and Wyoming
Counties through 800 PM EDT...
At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodman, or 17 miles southeast of Williamson, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pineville, Oceana, Hanover, R.d. Bailey Lake, Twin Falls State Park,
Gilbert Creek, Gilbert, Clear Fork, Panther, Coal Mountain,
Kopperston, Maben and Baileysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3749 8204 3754 8197 3753 8201 3755 8204
3753 8205 3757 8210 3766 8183 3766 8181
3769 8176 3768 8174 3771 8171 3779 8147
3775 8143 3762 8134 3743 8200
TIME...MOT...LOC 2324Z 238DEG 15KT 3756 8198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 13, 7:30 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 PM EDT Fri Aug 13 2021
KYZ102-140000-
Carter KY-
730 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of central Carter
County through 800 PM EDT...
At 730 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haldeman, or near Olive Hill, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn,
Soldier and Globe.
This includes Interstate 64 in Kentucky between mile markers 150 and
173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3833 8332 3832 8329 3833 8325 3834 8323
3835 8324 3838 8323 3847 8307 3832 8287
3823 8312 3826 8316 3827 8318 3823 8322
3819 8323 3819 8326 3820 8328 3832 8334
TIME...MOT...LOC 2330Z 244DEG 11KT 3826 8326
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
12Special weather statement, Aug 13, 7:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
757 PM EDT Fri Aug 13 2021
WVZ033-034-515-140030-
Wyoming WV-Northwest Raleigh WV-McDowell WV-
757 PM EDT Fri Aug 13 2021
...Strong,heavy thunderstorms impacting portions of eastern McDowell
and southeastern Wyoming Counties through 830 PM EDT...
At 755 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gary, or 7 miles south of Welch, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Welch, Mullens, Gary, Northfork, Keystone, Anawalt, Kimball,
Maybeury, Elbert, Coalwood, Jenkinjones and Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this and other storms in
the area, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3735 8169 3755 8157 3762 8133 3756 8127
3754 8128 3751 8122 3750 8126 3746 8131
3742 8128 3741 8129 3742 8131 3732 8137
3732 8140 3728 8142 3725 8148 3726 8150
3723 8151 3722 8155
TIME...MOT...LOC 2355Z 229DEG 19KT 3733 8155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:48 AM EDT | Heat Advisory | RLX | Cabell, Calhoun, Gilmer, Jackson, Kanawha, Lincoln and 6 more | 14 hr |
| Aug 13, 1:38 PM EDT | Special Weather Statement | RLX | Putnam | 52 min |
| Aug 13, 1:44 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 46 min |
| Aug 13, 2:03 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 27 min |
| Aug 13, 2:10 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 35 min |
| Aug 13, 2:29 PM EDT | Special Weather Statement | RLX | Putnam | 31 min |
| Aug 13, 2:35 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 40 min |
| Aug 13, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 33 min |
| Aug 13, 2:55 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, Raleigh | 22 min |
| Aug 13, 3:50 PM EDT | Special Weather Statement | RLX | Cabell | 25 min |
| Aug 13, 4:08 PM EDT | Flash Flood Warning | RLX | Cabell | 3 hr |
| Aug 13, 4:14 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wood | 46 min |
| Aug 13, 4:22 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 23 min |
| Aug 13, 5:13 PM EDT | Special Weather Statement | RLX | Tyler | 32 min |
| Aug 13, 7:25 PM EDT | Special Weather Statement | RLX | Wyoming | 35 min |
| Aug 13, 9:03 AM EDT | Special Weather Statement | RLX | Perry | 42 min |
| Aug 13, 3:20 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence | 25 min |
| Aug 13, 3:34 PM EDT | Special Weather Statement | RLX | Jackson | 26 min |
| Aug 13, 4:42 PM EDT | Special Weather Statement | RLX | Perry | 33 min |
| Aug 13, 4:50 PM EDT | Special Weather Statement | RLX | Washington | 25 min |
| Aug 13, 5:13 PM EDT | Special Weather Statement | RLX | Washington | 17 min |
| Aug 13, 7:30 PM EDT | Special Weather Statement | RLX | Carter | 30 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.